About 10 percent of patients taking low-dose aspirin to lower their risk of a heart attack develop peptic ulcers, which frequently cause no symptoms, investigators report.
Although aspirin is associated with ulcers, it is unclear whether patients taking aspirin get ulcers more often, or if they are just more likely to bleed from ulcers caused by other factors associated with aspirin’s effects, such as reducing levels of platelets, cells in the blood responsible for clotting, Dr. Neville D. Yeomans and colleagues note in their paper, published in Alimentary Pharmacology and Therapeutics. To answer this question, Yeomans, a gastroenterologist at the University of Western Sydney in Australia, and his team used endoscopy to assess 187 patients who had been taking aspirin at doses of 75 milligrams to 325 milligrams daily for at least one month. The investigators found that the rate of ulcers measuring at least 3 millimeters in diameter was 10.7 percent. “Only 20 percent had symptoms, not significantly different from patients without ulcer,” the team reports. When they repeated the endoscopy after 3 months among the 113 patients with no ulcers at the beginning of the study, they found that 7.1 percent of these patients had developed an ulcer during the interim, which translates to an annual ulcer rate of 28 percent. Age 70 or older or bacterial infection with H. pylori raised the risk of an ulcer by about 3-fold, the authors report. However, smoking, higher aspirin doses, previous ulcer history and gender did not significantly affect risk. “Aspirin can be of great benefit to those at high risk of heart attack or stroke,” Yeomans says in a University press release, “but the risks as well as the benefits need to be carefully weighed before embarking on its long-term use in people who are at only low cardiovascular risk. (Source: Alimentary Pharmacology and Therapeutics: The Heart Centre online: Reuters Health: December 2005.)